Hail, Gogebic
- When
- August 22, 4:40 PM CST to 4:44 PM CST
- Where
- Gogebic County, 5.03 mi NW of White City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.480, -89.590
There was a report of nickel-sized hail on the west shore of Lake Gogebic.
A warm front moving through the region spawned a stronger thunderstorm which dropped nickel-sized hail on the west end of Lake Gogebic on the evening of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A warm front moving through the region spawned a stronger thunderstorm which dropped nickel-sized hail on the west end of Lake Gogebic on the evening of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 22, 2:37 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 437 PM EDT MON AUG 22 2016 .SHORT TERM...(This evening through Tuesday) Issued at 338 PM EDT MON AUG 22 2016 Mid-level clouds and a couple of showers across the Keweenaw late this morning associated with a narrow region of mid-level WAA has shifted to the NE this afternoon. Subsequent capping advecting in at around 6kft has suppressed any widespread cumulus formation. A second pocket of WAA within a layer of higher moisture between 800 and 700hPa has been evident by patch of alto-cumulus drifting NE across western WI this afternoon. As this area spreads across the west half of the CWA this evening, convergence on the nose of a developing LLJ around 800hPa should initiate at least some convection. Given the shallow layer of moisture, confidence is low on the coverage of any precip. So, have maintained slight chance PoPs across the central mid evening into the early overnight hours, and chance PoPs across most of the east half late evening through most of the overnight. MuCAPE for parcels forced from the aforementioned layer will be around 750j/kg, so elevated thunder will be possible with any precip formation. For Tuesday, capping will result in mostly sunny skies across the area. 900hPa temps around 20C and winds up to 30 knots will support sfc temps well into the 80s and gusty SW winds to 25mph, respectively. Would not be surprised to see a few downslope locations along Lake Superior approach 90 late in the afternoon. Lastly, with the recent rain of at least an inch across all of Upper Michigan, fire wx concerns are minimal. .LONG TERM...(Tuesday night through Monday) Issued at 434 PM EDT MON AUG 22 2016 Upper trough over the northern plains slowly crosses the Upper Great Lakes late this week. At the sfc, low pressure crossing the Northern Plains on Tue aftn will shift a warm front across the Upper Great Lakes Tue night into Wed. Though the U.P. will be in the warm sector on Wed, lowered temps to the low-mid 70s as consensus is increasing that lead shortwave slides across WI and Upper Michigan spreading area of clouds and showers from southwest to northeast. Dprog/dt of models indicates trend toward keeping majority of rain over central and eastern cwa on Wed so nudged forecast in that direction with likely pops south central and east. Southwest winds ahead of the sfc low could stay strong/gusty Tue night into Wed, especially from northern Lk Michigan across the eastern cwa and over the eastern portions of Lk Superior. Gusts to 30 mph are likely. Some chance of tsra as the showers move across per SI/s that are slightly negative as fairly compact low-level system crosses the area. No severe storms are anticipated. Once the shortwave crosses subsidence behind the wave should keep conditions mostly dry Wed night. Secondary cold front bringing in H85 temps down to 6-7C moves in for Thu. Just a small chance of showers as the next push of cooler air arrives. Soundings indicate dry airmass so that should limit extent of showers. A breezy day is expected on the Keweenaw and near Lk Superior as winds shift to the west at 20-30 mph. Lighter winds on Fri as pressure gradient weakens. Daytime temps Thu and Fri within the trough aloft should be in the upper 60s to lower 70s. Rest of forecast will be influenced by high building across late in the week which could bring cooler nights inland Thu Night and Fri night. As the high moves east, return flow kicks in for the weekend. Sat should be mostly dry but rain chances return into Sun. Seems to be better chance of thunder as ml and elevated mucapes climb toward 1000j/kg. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 142 PM EDT MON AUG 22 2016 VFR conditions are expected for all sites through the period. Main concern will be LLWS developing at KIWD and KSAW as a strong low- level jet forms this evening and persists through daybreak Tuesday. There are some indications that SW winds up to 50kts will be possible as low as 1kft AGL. Otherwise, some -SHRA and possibly thunder will be possible for KSAW tonight. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 338 PM EDT MON AUG 22 2016 South to southwest winds of 15 to 25 knots are expected through much of Wednesday as a low pressure trough over the Plains tracks toward the Upper Great Lakes while high pressure exits to the east. However, a brief period of winds to 30 knots will be possible overnight tonight. The trough will cross Lake Superior Wednesday afternoon and evening, then usher in west winds of 15 to 25 knots Wednesday night and Thursday. High pressure will then bring SW to NW winds less than 20 knots through Saturday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Kluber LONG TERM...JLA AVIATION...Kluber MARINE...Kluber
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 503 PM EDT MON AUG 22 2016 MIZ001>007-009>014-084-085-231100- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 503 PM EDT MON AUG 22 2016 /403 PM CDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN ON WEDNESDAY THEN AGAIN LATE SATURDAY NIGHT INTO SUNDAY OVER WESTERN AND CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-231100- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 503 PM EDT MON AUG 22 2016 /403 PM CDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY THIS EVENING OVER CENTRAL AND EASTERN LAKE SUPERIOR...THEN AFTER MIDNIGHT ACROSS WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR ON WEDNESDAY THEN OVER ALL OF LAKE SUPERIOR SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-231100- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 503 PM EDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...THEN AGAIN LATE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EDT MON AUG 22 2016
MIZ002-009-222245-
ONTONAGON MI-GOGEBIC MI-
607 PM EDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC AND SOUTHWESTERN
ONTONAGON COUNTIES UNTIL 645 PM EDT/545 PM CDT/...
AT 604 PM EDT/504 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR WAKEFIELD...OR 14 MILES EAST OF IRONWOOD...MOVING
EAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
OTHER THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE AREA. THESE STORMS
MAY PRODUCE SMALL HAIL AS WELL.
LOCATIONS IMPACTED INCLUDE...
WAKEFIELD...MARENISCO...WATERSMEET...PAULDING...THOMASTON...
POMEROY LAKE...BOND FALLS...THOUSAND ISLAND LAKE...CHANEY LAKE...
LAKE GOGEBIC STATE PARK AND PRESQUE ISLE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4654 9000 4653 8913 4615 8912 4631 8997
4631 8999
TIME...MOT...LOC 2204Z 273DEG 29KT 4640 8986
ROLFSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 WSW IRONWOOD 46.45N 90.16W
08/22/2016 U0.25 INCH GOGEBIC MI TRAINED SPOTTER
TRAINED SPOTTER OBSERVED PEA SIZED HAIL FOR
A COUPLE OF MINUTES IN IRONWOOD.
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
609 PM EDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 E BESSEMER 46.48N 90.03W
08/22/2016 M0.25 INCH GOGEBIC MI TRAINED SPOTTER
PEA TO DIME SIZED HAIL WAS OBSERVED IN
BESSEMER FOR A COUPLE OF MINUTES.
&&
JSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
613 PM EDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 E IRONWOOD 46.46N 90.13W
08/22/2016 M0.25 INCH GOGEBIC MI AMATEUR RADIO
HAM RADIO OPERATOR OBSERVED PEA TO DIME
SIZED HAIL FOR LESS THAN A MINUTE.
&&
JSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
620 PM EDT MON AUG 22 2016
MIZ002-003-084-222300-
SOUTHERN HOUGHTON MI-ONTONAGON MI-HOUGHTON MI-
620 PM EDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ONTONAGON AND
SOUTHWESTERN HOUGHTON COUNTIES UNTIL 700 PM EDT...
AT 618 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BRUCE CROSSING...OR 18 MILES SOUTH OF ONTONAGON...
MOVING EAST AT 35 MPH.
DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
OTHER RAPIDLY DEVELOPING THUNDERSTORMS IN THE AREA MAY ALSO PRODUCE
DIME TO NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
ONTONAGON...ROCKLAND...KENTON...BRUCE CROSSING...MASS CITY...
SIDNAW...NISULA...GREENLAND...EWEN...BOB LAKE...WINONA...ECHO LAKE...
TROUT CREEK...VICTORIA DAM AND ALSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4691 8933 4689 8862 4685 8862 4685 8868
4642 8868 4642 8899 4641 8899 4642 8936
4651 8937
TIME...MOT...LOC 2218Z 270DEG 31KT 4660 8929
ROLFSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 539 PM CDT MON AUG 22 2016 MIZ010-222330- IRON MI- 539 PM CDT MON AUG 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON COUNTY UNTIL 630 PM CDT... AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF U.S. 141 BETWEEN COVINGTON AND AMASA...OR 15 MILES NORTH OF IRON RIVER...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AMASA...U.S. 141 BETWEEN COVINGTON AND AMASA...GIBBS CITY... BONE LAKE...WAY DAM...TRIANGLE RANCH AND PERCH LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4618 8880 4642 8877 4642 8812 4614 8813 TIME...MOT...LOC 2238Z 272DEG 22KT 4632 8866 ROLFSON
The Marquette radar (KMQT), 156 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
There was a report of nickel-sized hail on the west shore of Lake Gogebic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657474.